Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS Springfield, MO

September 23, 2000Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 23, 2000, 3:56 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 2000, 3:56 AM CDT (08:56 UTC)
Expired
Sep 23, 2000, 4:45 AM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

What was reported inside it

TimeReportWhereRemark
Sep 23, 4:00 AM CDTHail 0.75Hepler, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 230856
SVRSGF
KSC011-037-230945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOURBON COUNTY IN SOUTHEAST KANSAS
  NORTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS

* UNTIL 445 AM CDT

* AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HEPLER...OR 13 MILES NORTHWEST OF
  GIRARD...MOVING EAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL UP TO 1 INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ARCADIA BY 410 AM CDT.

THE TOWNS OF HIATTVILLE...FARLINGTON...PAWNEE STATION AND GARLAND ARE
ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUNDM
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:15 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 23, 2:15 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT SAT SEP 23 2000

FORECAST CONCERNS: POTENTIAL FOR CONVECTIVE REDEVELOPMENT...NEED FOR
A FLOOD WATCH...AND TEMPERATURES.

SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE FORECAST AREA THIS
MORNING. OVERALL WEAKENING TREND HAD CONTINUED SINCE MIDNIGHT...
HOWEVER ISOLATED STRONG TO SEVERE THUNDERSTORMS CONTINUED IN
NORTHEAST OKLAHOMA JUST NORTH OF OUTFLOW BOUNDARY/LOW LEVEL JET
INTERFACE. SURFACE ANALYSIS INDICATED 70 DEGREE DEWPOINTS INTO
NORTHWEST ARKANSAS...WITH FRONT FROM WESTERN OKLAHOMA TO WEST CENTRAL
MISSOURI.

MODELS IN AGREEMENT THAT SHOWERS AND THUNDERSTORMS WILL BE LIKELY
TODAY ALONG AND AHEAD OF THE SLOW MOVING COLD FRONT. FOCUS WILL THEN
SHIFT TO WIDESPREAD STRATIFORM RAIN TONIGHT THROUGH MONDAY.

MAIN FORECAST CONCERN IS THE POTENTIAL FOR CONVECTIVE REDEVELOPMENT
THIS AFTERNOON. RAIN SHOULD END BY MID MORNING AS LOW LEVEL JET
WEAKENS...WITH CLEARING EXPECTED BY NOON. ALTHOUGH TEMPERATURES WILL
NOT BE AS WARM AS FRIDAY...ENOUGH DESTABILIZATION SHOULD OCCUR TO
ALLOW STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON/EARLY
THIS EVENING AHEAD OF SURFACE LOW THAT WILL MOVE FROM NORTHEAST
OKLAHOMA INTO SOUTHERN MISSOURI.

WHILE THE REGION HAS BEEN VERY DRY AS 0F LATE...NEED TO START
THINKING ABOUT HEAVY RAINFALL AND FLOODING AGAIN. FLASH FLOOD
GUIDANCE VALUES ARE VERY HIGH...BUT CURRENT PRECIPITATION AND
REDEVELOPMENT THIS AFTERNOON WILL CUT THAT DOWN SIGNIFICANTLY.
WHILE NO WATCH IS NEEDED AT THIS TIME...LATER SHIFTS WILL HAVE TO
KEEP AN EYE ON THIS...ESPECIALLY IF THE MODERATE TO HEAVY RAIN
(AROUND AN INCH) SHOWN BY THE AVN MODEL DEVELOPS TONIGHT/SUNDAY.

TEMPERATURES WILL BE A REAL STRUGGLE TODAY. EXPECT SOME WARMING
LATE THIS MORNING WHEN THE RAIN ENDS AND SKY CLEARS SOMEWHAT. FAN
GUIDANCE LOOKS TOO COOL AGAIN TODAY AND THE MESOETA SURFACE
TEMPERATURES MAY BE A TOUCH WARM...SO WILL USE A BLEND.

FCSTID = 08
SGF 76 66 66 53 / 60 70 70 60
JLN 77 65 65 52 / 70 70 60 60
UNO 75 68 69 60 / 60 60 70 70
VIH 75 66 66 53 / 60 70 60 60

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Sep 23, 12:35 AM CDT, 3 hours 21 minutes before
KSZ073-097-101-MOZ066>068-077>079-088>089-093>094-230630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 AM CDT SAT SEP 23 2000

...SEVERE THUNDERSTORM WATCH NUMBER 750 WILL BE ALLOWED TO EXPIRE AT
1 AM FOR THE FOLLOWING COUNTIES...

BARTON...               BOURBON...               CEDAR...
CHEROKEE...             CRAWFORD...              DADE...
HICKORY...              JASPER...                LAWRENCE...
NEWTON...               POLK...                  ST. CLAIR...
AND VERNON...

THE LINE OF THUNDERSTORMS THAT PRODUCED SEVERE WEATHER FROM KANSAS
CITY TO WICHITA FRIDAY EVENING CONTINUED TO WEAKEN AS IT MOVED INTO
THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THEREFORE...THE SEVERE
THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL
MISSOURI WILL BE ALLOWED TO EXPIRE AS SCHEDULED AT 1 AM.

EVEN THOUGH THE THREAT FOR SEVERE WEATHER HAD DIMINISHED...WIND
GUSTS OF 30 TO 40 MPH AND BRIEF HEAVY RAINFALL CAN BE EXPECTED FROM
THE SHOWERS AND THUNDERSTORMS AS THEY MOVE THROUGH THE REGION
OVERNIGHT.

SUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.